Alert: Beware Harmful Ingredients in Bodybuilding Supplements

Premier Health Now

The bodybuilding supplement you’re relying on to enhance your strength and muscle mass may contain an ingredient that’s hazardous to your health. The Food and Drug Administration (FDA) recently released a consumer alert that products containing anabolic steroids (synthetic testosterone) or steroid-like substances are being illegally marketed as dietary supplements, muscle enhancers or steroid alternatives.

From 2009 through 2015, the FDA investigated hundreds of reports of adverse effects with bodybuilding supplements, including 35 cases of serious liver injuries.

Family practitioner Joshua Ordway, MD, told Premier Health Now, “Any supplement you buy over the counter or online is not regulated by the FDA, so you don’t know what you’re getting.”

Sellers of illegal products can be difficult to track and prosecute, especially online. Manufacturers may change company names, product names or labeling. They claim that their products increase muscle mass and strength by diminishing androgen, estrogen or progestin-like effects in the body. In reality, they are using anabolic steroids — synthetic testosterone — or steroid-like substances to produce muscle growth.

Anabolic steroid use can cause severe acne, hair loss, altered mood, irritability, increased aggression and depression.

Dr. Ordway says there are also more serious consequences of taking anabolic steroids. “In the right amounts, they can cause heart attack, stroke, blood clots, kidney and liver damage.”

He recommends speaking to a doctor before taking any muscle enhancers or bodybuilding supplements. See your doctor immediately if you are using bodybuilding supplements and experiencing effects such as nausea, weakness, fatigue, fever, abdominal pain, chest pain, shortness of breath, yellowing of your skin or whites of your eyes, or brown or discolored urine.

You can report side effects from using bodybuilding products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.